Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: Alternatives to prescribed beta blocker?
|dacubster - Mon Dec 10, 2007 1:53 am||
I am a 24 year old female with a history of asthma, bronchitis, hyperthyroidism.
Also I suffer from an unexplained fast heartrate and have been so for almost 2 years. Originally the doctors contributed it to the hyperthyroidism, where it was initially noticed when I first began having thyroid problems. However, the thyroid has been well under control for the last 8-10 months, and the heart rate has not changed.
I have seen both a regular cardiologist and an electrophysiologist. All the tests were run. Numerous EKGs documented runs of sinus tachycardia anywhere from 120 to 190 bpm some which lasted hours on end. I also underwent an Echo, tilt table tests, and an EP study. The EP study did not produce a dangerous arrythmia, just a fast sinus rate. Therefore they were unable to give me a diagnosis and told me to continue on my beta blocker. Originally I took Propranolol but suffered bouts of hypotension and syncope. So I am currently and have been for the last year 25 mg of Toprol XL.
However, as you have probably noticed that I have asthma and every doctor I have worries about that interaction with the asthma. However, I have been able to take it alongside the asthma for that time frame. However, my allergies and asthma are terrible and have not improved in a long time. My allergist and pulmonologist want me to receive allergy shots, since I am frequently plagued by allergy attacks which turn into asthma attacks. But the fact that I am on the Toprol makes the allergy shots impossible (they refuse to even attempt it).
Right now I am in a bad place. The doctors don't want me off the Toprol because my heart rate speeds up without cause (before you ask they have basically determined it doesn't correlate with my anxiety). However, I am frequently sick from the allergies and asthma, and find myself at the doctor and on antibiotics every few weeks.
I can't seem to get any suggestions from my doctors and neither the cardiologists or allergists want to change their opinion on what I should take.
I have heard that there are other types of blockers that can be used to treat tachycardia that don't interfere with allergy shots. Any thoughts on what these are and if they could be effective? I have heard though that some of these can make your heart problems worse?
Any advice or suggestions would be greatly appreciated.
|Dr. Chan Lowe - Mon Jan 21, 2008 12:42 pm||
This is a very difficult situation. It is very likely that the beta blocker is making your asthma worse. It is also definitely contraindicated to give allergy shots while on beta blockers because the risk of a reaction goes up and the effects of the reversal medicine may be blunted. On the other side of the issue is the fact that beta blockers are the best medication to treat idiopathic sinus tachycardia (idiopathic meaning unknown cause).
There is a class of medication called calcium channel blockers that do not exacerbate asthma and can have some effect in controlling heart rate. They are not nearly as effective as beta blockers and don't work for some people. It may be worth discussing a possible trial of this class of medicine with your doctor to see if it may be an option. If it works, your asthma will likely get better and using the calcium channel blocker will allow you to receive the allergy shots if needed.
Unfortunately, there are many people who will not get sufficient control of their tachycardia with a calcium channel blocker but some do so it may be worth a try.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.